Kentucky, 2008

Hail and Damaging Winds in Kentucky, July 6, 2008

July 6, 2008 · NWS JKL · 4 events in 3 counties and zones

A warm, moist, unstable air mass in place, along with daytime heating, caused a few severe thunderstorms to develop across Eastern Kentucky during the afternoon and evening hours of July 6th. These storms produced penny size hail, and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A warm, moist, unstable air mass in place, along with daytime heating, caused a few severe thunderstorms to develop across Eastern Kentucky during the afternoon and evening hours of July 6th. These storms produced penny size hail, and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 6, 1:55 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 6, 1:55 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT SUN JUL 6 2008

.SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/...UPDATED

UPPER LEVEL LOW CURRENTLY LOCATED NEAR THE OH/WV/KY BORDER WILL
SLOWLY PIVOT OFF TO THE EAST THROUGH TONIGHT. ISOLATED CONVECTION HAS
BROKEN OUT WITH HEATING IN GOOD LAPSE RATE ENVIRONMENT. WILL HANG
ONTO ISOLATED POPS ACROSS THE AREA THROUGH THE EARLY EVENING...BEFORE
CLEARING AND PATCHY DENSE FOG DEVELOP. THE UPPER LEVEL LOW WILL BE
FAR ENOUGH EAST TO KEEP ALL BUT THE FAR EAST FROM SEEING ISOLATED
CONVECTION TOMORROW AFTERNOON.

MEANWHILE...NORTHERN STREAM TROUGH WILL BE TRAVERSING THE
NORTHERN PLAINS DURING THE DAY TOMORROW...WITH A LEAD SHORT WAVE
TROUGH KICKING OFF ISOLATED TO SCATTERED CONVECTION ACROSS THE AREA
LATE MONDAY NIGHT INTO TUESDAY. THE ASSOCIATED SURFACE COLD FRONT
WILL DROP SOUTHEAST TOWARDS THE AREA LATE TUESDAY NIGHT...THREATENING
THE AREA WITH MORE SCATTERED CONVECTION. BOTH THE ECMWF AND NAM ARE
A BIT SLOWER...WHILE THE GFS HAS SPED UP THE PROGRESSION. AS
SUCH...HAVE MAINTAINED CONTINUITY WITH PREVIOUS FORECAST...KEEPING
THE BETTER CHANCE FOR LOCATIONS NORTH OF THE MOUNTAIN PARKWAY.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/...UPDATED

GENERAL MODEL AGREEMENT CONTINUES WITH PUSHING A COLD FRONT SOUTHEAST
ACROSS KENTUCKY DURING THE DAY ON WEDNESDAY...PROVIDING THE BEST
CHANCE OF PRECIPITATION...WITH A QUICK EXIT BY WEDNESDAY NIGHT. HAVE
TAPERED THE POPS BACK WEDNESDAY EVENING...GIVEN THE GOOD MODEL
AGREEMENT.

FOR THE REST OF THE FORECAST...A BLEND OF THE LATEST ECMWF ALONG WITH
PREVIOUS FORECAST CONTINUITY WAS USED...AS THE GFS HAS BEEN ERRATIC IN
MODEL SOLUTIONS THIS FAR OUT AS OF LATE. A MORE TYPICAL SUMMER-LIKE
PATTERN WILL TAKE PLACE FROM THURSDAY THROUGH SUNDAY...WITH MAINLY
DIURNALLY DRIVEN ISOLATED CONVECTION. TEMPERATURES WILL BUILD THROUGH
THE END OF THE WEEK...PUSHING 90 DEGREES FOR MOST BY SATURDAY.

&&

.AVIATION.../18Z TO 18Z/

A QUIETER AFTERNOON IS UNDER WAY WITH JUST A FEW ISOLATED SHOWERS OR
THUNDERSTORMS POPPING UP OVER THE UPPER CUMBERLAND VALLEY. WITH THE
POSSIBILITY FOR SCATTERED CONVECTION INTO THE EARLY EVENING HAVE
CONTINUED THE VCTS AND CB AS PREVAILING IN THE TAFS. BY MID EVENING
ANY INSTABILITY DRIVEN ACTIVITY WILL BE DISSIPATING SO HAVE GONE WITH
MAINLY CLEAR SKIES. THIS RESULTS IN VFR CONDITIONS THROUGH THE EARLY
MORNING HOURS WHEN PREVAILING MVFR BR WAS ADDED TO THE TAFS WHILE
TEMPS FOR IFR CONDITIONS WERE ADDED AT LOZ AND SME. ANY BR BURNS OFF
EARLY ON MONDAY WITH JUST A SCATTERED LAYER AROUND FOR A MOSTLY DRY
DAY. WINDS THROUGH THE PERIOD WILL BE LIGHT AND VARIABLE EXCEPT
AROUND ANY THUNDERSTORM.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN
LONG TERM...GEOGERIAN
AVIATION...GREIF
Hazardous weather outlook, Jul 6, 3:36 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
436 PM EDT SUN JUL 6 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
436 PM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. A COUPLE OF
THESE MAY BE STRONG...CONTAINING FREQUENT CLOUD TO GROUND
LIGHTNING...GUSTY WINDS...TORRENTIAL RAINFALL...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM MONDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

In the hours before

Special weather statement, Jul 6, 2:43 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
343 PM EDT SUN JUL 6 2008

KYZ085-087-062045-
WHITLEY-BELL-
343 PM EDT SUN JUL 6 2008

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN WHITLEY AND
SOUTHWESTERN BELL COUNTIES THROUGH 445 PM EDT SUNDAY AFTERNOON...

AT 343 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SAXTON...
MOVING EAST AT 10 MPH.

THIS STORM WILL BE NEAR LOT AROUND 355 PM EDT...PACKARD AROUND 400 PM
EDT...POLLY CAMP AROUND 405 PM EDT...GATLIFF AROUND 415 PM EDT...AND
CARPENTER AROUND 430 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS. THE RAINFALL OF THIS
MAGNITUDE WILL LEAD TO QUICK RISES ON AREA CREEKS AND STREAM.
CAUTION IS URGED IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF
Special weather statement, Jul 6, 4:10 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
510 PM EDT SUN JUL 6 2008

KYZ120-062145-
PIKE-
510 PM EDT SUN JUL 6 2008

...A STRONG THUNDERSTORM TO AFFECT EAST CENTRAL PIKE COUNTY THROUGH
545 PM EDT SUNDAY AFTERNOON...

AT 510 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER THE PHELPS
AREA...MOVING SLOWLY EAST AT 5 MPH.

OTHER AREAS THAT MAY BE AFFECTED INCLUDE MAJESTIC AROUND 540 PM
EDT...WOODMAN AROUND 545 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

IN ADDITION...THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF
WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, Jul 6, 4:14 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
514 PM EDT SUN JUL 6 2008

KYZ115-062145-
PERRY-
514 PM EDT SUN JUL 6 2008

...A STRONG THUNDERSTORM TO AFFECT CENTRAL PERRY COUNTY THROUGH 545
PM EDT SUNDAY AFTERNOON...

AT 514 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DIABLOCK...OR
JUST SOUTHWEST OF THE HAZARD AREA...MOVING NORTHEAST AT 3 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

IN ADDITION...THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON
AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY

The radar

The Jackson,KY radar (KJKL), 63 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Leslie

When
July 6, 5:21 PM EST to 5:25 PM EST
Where
Leslie County, 2 mi SW of Big Rock
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
37.029, -83.226

Hail, Floyd

When
July 6, 7:41 PM EST to 7:45 PM EST
Where
Floyd County, Auxier
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.730, -82.770

Thunderstorm Wind, Floyd

When
July 6, 7:45 PM EST to 7:49 PM EST
Where
Floyd County, 4 mi NE of Prestonsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.711, -82.728

Two trees were blown down by thunderstorm wind gusts.

Thunderstorm Wind, Johnson

When
July 6, 8:33 PM EST to 8:37 PM EST
Where
Johnson County, 2 mi NE of Williamsport
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.840, -82.704

Two trees were blown down by thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122451, 122452, 122453, 122455.